Swelling in ankles and forearms.: I have GCA/PMR... - PMRGCAuk

PMRGCAuk

13,357 members24,298 posts

Swelling in ankles and forearms.

Joyful13
Joyful13

I have GCA/PMR. Last Thursday, I had my 2nd infusion of Acterma, a medication to hopefully enable me to decrease the Prednisone 40mg. I have been on this dosage since June.

Yesterday, I awakened to swelling/edema in both ankles. Today, I had swelling in both forearms. Also, my vision has been affected the past few days, very difficult to read and some blurred vision. I also have glaucoma.

After talking with our advice nurse who talked with an ER doctor, I was instructed to go to the Emergency Room. It was a frustrating visit. The attending physician was not familiar with Acterma. He ordered a lot of lab tests, EKG, and UA. Two hours later, he told me all the tests were normal.

While waiting for the test results, the ER doc called my rheumatologist. She then talked with me and said it was difficult to know if the swelling is from the Acterma or the Prednisone. She encouraged me to increase the Prednisone back to 40mg (I had decreased my Prednisone to 35 mg the past 3 weeks.) I will be seeing her within the next 2 weeks. I was so glad to be able to speak with my rheumatologist.

I also will need an appointment with the ophthalmologist ASAP for the vision changes. I have glaucoma, too.

The ER staff said they don't see many people in the ER for rheumatology problems. I felt discouraged upon leaving the hospital.

Have any of you every had swelling/edema in your ankles or arms from the Prednisone. My rheumatologist feels these symptoms may be from the Prednisone.

I need to get some sleep, as I'm up between 3-5am with palpitations, headaches, etc.

Thanks for bearing with me in this long post. Any comments or personal experiences will be much appreciated.

13 Replies

I have swollen ankles and feet. I was told by my rheumie and vascular surgeon that it was caused by the pred. I am not sure if they are right or not!

Joyful13
Joyful13 in reply to piglette

Piglette,

My rheumy also felt it may be the Pred. because I have been on this high dose so long. Thanks Piglette.

PMRpro
PMRproAmbassador

It is a listed side effect of pred - but then, it is also something that happens in PMR. Fluid retention in the legs is something people tend to complain about. Had you had it before with the pred? In cases like this I am a great fan of suspecting the most recent change in anything first and looking at longer standing situations second.

A rheumatoid arthritis forum might be a good place to ask - there will be more people on Actrema there.

Do hope you're feeling better soon.

Joyful13
Joyful13 in reply to PMRpro

PMR/pro

Thanks for your suggestions. I will try to find the arthritis forum.

PMRpro
PMRproAmbassador in reply to Joyful13

healthunlocked.com/nras

Polylinc
Polylinc in reply to PMRpro

Hi PMRpro

Do you have a link to listed side effects of Pred ?

I am currently taking medication for water retention re swollen ankles.

PMRpro
PMRproAmbassador in reply to Polylinc

Just google it - there are more than 80 of them! This appears to have most

webmd.com/drugs/2/drug-6007...

Polylinc
Polylinc in reply to PMRpro

Thanks again PMRpro

Have printed it off now to save me asking too many questions 😏

Joyful13
Joyful13 in reply to PMRpro

Thanks PRM/pro for the website for Prednisone side effects. I will make a copy of this. The swelling has gone down in my ankles and arms. I saw my Primary care doctor today. She is now treating me for a bacterial sinus infection which may have been causing the terrible headaches. Sorting through everything is a challenge.

Celtic
CelticPMRGCAuk volunteer

joyful, the swelling does sound more likely to be due to the Actemra rather than the Pred especially as you didn't experience such swelling whilst on Pred alone. There again, it could equally be due to a combination of the two drugs.

I didn't experience ankle swelling whilst on steroids starting at 40mg but I was lucky to be able to reduce fairly quickly and successfully from the really high doses. I also ensured that I included plenty of known diuretic-type foods into my diet.

Hopefully, if your symptoms are due to the most recent Actemra infusion, they will improve after a few more days. I do hope so - I know how uncomfortable swollen feet and ankles can be from my experience with various blood pressure meds. If you can manage to catch up on that much needed sleep, that will also hopefully help you to feel better.

Joyful13
Joyful13 in reply to Celtic

Celtic,

Thanks for the suggestion to look at diuretic foods. I am going to rest as much as possible today, and really hydrate myself as well.

I have had swelling in the ankles when on a high dose of pred (25mg or more) for GCA. Also not being able to sleep for over a year when on high dose of pred. In fact all the symptoms you describe I have suffered at one time or another since taking pred. All I can say is that it does get better when taking lower dose of pred. I am currently on 7.5mg pred after 2 years and although I still get various symptoms, which differ from week to week, they are not as severe as when I was on high doses. I never had any of these symptoms before I took pred and can only relate these to taking pred. I sympathise with you in the lack of knowledge of medical staff including rheumatologists, doesn't exactly inspire confidence. I have learnt over the past 2 years to monitor myself and have regular blood tests to check my ESR and CRP levels although of course I still see a rheumatologist. I have been offered various drugs for bones, to help pred work better but have declined them after research because of the side effects. I do hope you can work your way through what I can only describe as a minefield of miss information.

Joyful13
Joyful13 in reply to ipsydipsy

ipsydipsy,

Thanks for sharing your experiences on the Prednisone. The swelling has gone down dramatically today. I have also been eating dried apricots, bananas to build up the potassium levels. I iced my ankles whenever I sat down. Time will tell. I wish you the best with your tapering the Prednisone. That has been the most challenging part for me, as I tend to have a flare up whenever I try to reduce the dose. Take care.

You may also like...